Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 397, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 25, 2008, 8:38 PM CDT for Franklin County, Missouri. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2008, 8:38 PM CDT (01:38 UTC)
- Expired
- Jul 25, 2008, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Franklin County, MO
The radar
The St Louis radar (KLSX), 50 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:00 PM CDT | HAIL 0.25 | 5 N Union, MO | A FEW PEA SIZE HAIL STONES ON HIGHWAY 47 BETWEEN WASHINGTON AND UNION. |
| Jul 25, 9:09 PM CDT | TSTM WND GST 40 | St. Clair, MO | SEVERAL REPORTS FROM ST. CLAIR AND OTHER AREAS IN FRANKLIN COUNTY...HEAVY RAIN...WIND GUSTS AROUND 40 MPH AND FREQUENT LIGHTNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 6:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 463 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 260138
SVRLSX
MOC071-260230-
/O.NEW.KLSX.SV.W.0397.080726T0138Z-080726T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT FRI JUL 25 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
* UNTIL 930 PM CDT
* AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEAUFORT...OR 11 MILES SOUTHWEST OF UNION...AND WAS MOVING EAST AT
33 MPH.
* LOCATIONS IMPACTED INCLUDE...
UNION...
PARKWAY...
ST. CLAIR...
VILLA RIDGE...
LONEDELL...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
3825 9077 3823 9077 3823 9078 3821 9078
3821 9082
TIME...MOT...LOC 0138Z 281DEG 28KT 3838 9116
$$
GKS2 follow-up statements
000
WWUS53 KLSX 260156
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 PM CDT FRI JUL 25 2008
MOC071-260230-
/O.CON.KLSX.SV.W.0397.000000T0000Z-080726T0230Z/
FRANKLIN MO-
856 PM CDT FRI JUL 25 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR FRANKLIN COUNTY...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ST. CLAIR...AND WAS MOVING EAST AT 35 MPH.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MOSELLE...VILLA RIDGE...LONEDELL...ROBERTSVILLE...CATAWISSA AND
PACIFIC.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
3825 9077 3823 9077 3823 9078 3821 9078
3821 9082
TIME...MOT...LOC 0156Z 274DEG 32KT 3836 9097
$$
GKS000
WWUS53 KLSX 260226
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 PM CDT FRI JUL 25 2008
MOC071-260235-
/O.EXP.KLSX.SV.W.0397.000000T0000Z-080726T0230Z/
FRANKLIN MO-
925 PM CDT FRI JUL 25 2008
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 930
PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM.
LAT...LON 3825 9133 3851 9126 3856 9074 3826 9077
3825 9077 3823 9077 3823 9078 3821 9078
3821 9082
TIME...MOT...LOC 0225Z 274DEG 32KT 3834 9064
$$
GKSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:18 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 25, 4:18 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 418 PM CDT FRI JUL 25 2008 .DISCUSSION... /417 PM CDT FRI JUL 25 2008/ MODELS REMAIN IN DECENT AGREEMENT ON NWLY FLOW PATTERN AT H500 TO CONTINUE THRU THE NEXT 72HRS WITH A SERIES OF DISTURBANCES TO DROP THRU THE AREA TO CONTINUE THE OFF-AND-ON PCPN CHCS. AT THE SFC... LOOK FOR CDFNT TO PUSH THRU THE AREA TONIGHT AND THEN STALL NEAR THE MO/AR BORDER SATURDAY AND SATURDAY NIGHT. ANOTHER CDFNT TO THEN DROP DOWN INTO THE NRN FA SUNDAY...AND THEN WILL MEANDER AND LINGER IN THIS REGION INTO THE EARLY PART OF THE WORK WEEK. RICH ATMOSPHERIC MOISTURE...WHICH GREATLY CONTRIBUTED TO THE HEAVY RAINFALL PRODUCING TSRA FROM LAST NIGHT IN THE NWRN FA...WILL CONTINUE TO PERSIST OVER MAINLY THE CNTRL/SRN FA TONIGHT. THE MAIN FOCUS AND BEST DE-STABILIZATION HAS ALSO OCCURRED IN THIS AREA AND WE THEREFORE EXPECT THE BEST PCPN CHCS TO BE OVER THIS AREA. THIS EFFECTIVELY REMOVES THE BETTER PCPN CHCS OUT OF THE CURRENT FFA AND EVEN THOUGH WE STILL EXPECT SOME SCT TSRA IN THIS AREA TONIGHT WITH THE CDFNT...TSRA SHOULD BE SPACED FAR ENOUGH APART AND MOVE AND NOT BACKBUILD TO MAKE ANY NEW FLOODING UNLIKELY. WILL THEREFORE CANCEL THE FFA. CDFNT PUSHES INTO FAR SRN MO ON SATURDAY AND SHOULD ALLOW SOME DRIER AIR TO WORK IN...ALTHOUGH NOT BY MUCH. THIS WILL GIVE THE FA A DRY PERIOD OF ABOUT 24-36HRS BEFORE MOISTURE BEGINS TO MAKE A RETURN LATE SATURDAY NIGHT AND SUNDAY. NEXT CDFNT MOVES INTO THE AREA ON SUNDAY AND THIS IS ABOUT WHERE DECENT MODEL AGREEMENT ENDS FOR THE LOW-MID LEVELS OF THE ATMOSPHERE. WHAT TO DO WITH THE FRONT IS THE SOURCE OF BIG DISAGREEMENT...WITH THE NAM PUSHING IT SWD THRU THE FA...AND THE GFS HANGING IT UP IN THE NRN FA. HAVE A TENDENCY TO BELIEVE THE GFS PLACEMENT AT THIS POINT...BUT CONFIDENCE IS LOW ENOUGH TO HAVE LOW POPS UNTIL WE GET A BETTER HANDLE ON THIS. TEMPS WILL BE ABOUT NORMAL FOR THIS TIME OF YEAR THRU THE NEXT FEW DAYS. FOR THE EXTENDED PERIOD (MONDAY NIGHT - FRIDAY)...MEDIUM RANGE MODELS BEGIN IN DECENT AGREEMENT BUT THEN DIVERGE SIGNIFICANTLY BY LATE NEXT WEEK. MUCH OF THE FOCUS FOR THE FIRST AND MIDDLE PARTS OF THIS PERIOD WILL BE ON THE FATE OF THE REMNANTS OF DOLLY. WITH H500 RIDGE EXPECTED TO DOMINATE THE SWRN CONUS THRU THIS PERIOD...LOOK FOR THESE REMNANTS TO TAKE THE LONG ROAD AROUND THE BACKSIDE OF THE SWRN CONUS RIDGE BEFORE RE-EMERGING OVER THE GREAT BASIN AND PUSH INTO THE CNTRL HI PLAINS BY MID WEEK. HAVE MAINTAINED PCPN CHCS FOR WED-THURS TIME FRAME...WHERE WE BELIEVE WILL BE THE MOST LIKELY TIME FOR THE DOLLY REMNANTS TO PASS THRU. MODELS DIVERGE SIGNFICANTLY BY LATE WEEK WITH ECMWF DROPPING DOWN A TROF INTO THE GRTLKS REGION WHILE THE GFS AND UKMET ENHANCE THE RIDGE OVER THE CNTRL CONUS. LEANED MORE TOWARDS CLIMO BY LATE WEEK UNTIL THESE ISSUES CAN RESOLVE THEMSELVES MORE. OTHERWISE...COULD SEE PCPN CHANCES IN ADDITIONAL TIME PERIODS OUTSIDE OF WED-THURS WITH A NEARLY STATIONARY FRONTAL BOUNDARY EXPECTED TO BE DRAPED OVER THE AREA. TEMPS WILL GENERALLY BE AT OR SLIGHTLY ABOVE NORMAL...BUT WITH MAIN PORTION OF H500 RIDGE STAYING OVER THE SWRN CONUS...PREFER TO NOT GO TOO EXTREME AT THIS JUNCTURE. TES && .AVIATION... /108 PM CDT FRI JUL 25 2008/ FOR THE 18Z TAFS...PRIMARY CONCERN FOR AVIATORS THROUGH AT LEAST MIDNIGHT WILL BE ONGOING CHANCE FOR THUNDERSTORMS. MODEL GUIDANCE IS NOT VERY SPECIFIC ON TIMING OR PLACEMENT OF CONVECTION FOR THE NEXT 12-16 HOURS...BUT WITH THE SKY CLEARING OUT BEHIND THIS MORNINGS RAIN IT SEEMS LIKELY THAT THE ATMOSPHERE WILL DESTABILIZE ENOUGH FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. TIMING...STRENGTH AND DURATION CONTINUE TO BE DIFFICULT TO DETERMINE THOUGH SO HAVE OPTED NOT TO TEMPO THUNDER IN ANY OF THE TAFS...ALSO HAVE KEPT PROB30S FOR THE EVENING AND OVERNIGHT HOURS. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 25, 4:29 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 429 PM CDT FRI JUL 25 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 429 PM CDT FRI JUL 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...ESPECIALLY FOR AREAS MAINLY SOUTH OF INTERSTATE 70. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS AREAWIDE FOR THIS EVENING...SO SOME STORMS MAY BE SEVERE...WITH HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH. THE NORTH RIVER NEAR PALMYRA IS IN MODERATE FLOOD. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NORTH RIVER NEAR PALMYRA WILL REMAIN IN MODERATE FLOOD UNTIL SATURDAY MORNING. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR DETAILS. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER PARTS OF SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS ON SATURDAY. THE CHANCE WILL EXPAND OVER MUCH OF THE AREA BY LATE SATURDAY NIGHT AND CONTINUE ON SUNDAY. SOME STORMS MAY BE SEVERE ON SUNDAY. THE CHANCE FOR THUNDERSTORMS WILL RETURN ON WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...ESPECIALLY OVER PARTS OF SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, Jul 25, 7:11 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
711 PM CDT FRI JUL 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 5 E CALIFORNIA 38.63N 92.47W
07/25/2008 E1.00 INCH MONITEAU MO PUBLIC
ON US HWY 50
&&
EVENT NUMBER LSX0800720
MILLERLocal storm report, Jul 25, 7:14 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT FRI JUL 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0705 PM WALL CLOUD 2 S CALIFORNIA 38.60N 92.57W
07/25/2008 MONITEAU MO LAW ENFORCEMENT
SPOTTER REPORTED ORGANIZED ROTATION TO THE MONITEAU
COUNTY S. O.
&&
EVENT NUMBER LSX0800721
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:06 PM CDT | Areal Flood Warning | LSX | Boone, Callaway, Montgomery | 12 hr |
| Jul 25, 8:14 PM CDT | Areal Flood Warning | LSX | Audrain | 12 hr |
| Jul 26, 6:05 AM CDT | Areal Flood Warning | LSX | Audrain, Boone, Callaway, Knox, Lewis, Marion and 4 more | 8 hr |
| Jul 26, 2:01 PM CDT | Areal Flood Warning | LSX | Audrain, Boone, Callaway, Knox, Lewis, Marion and 4 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.